If you look at my medicine closet, in many other areas of my condo, or in my purse, you will see that I will likely not run out of bandaids, liquid bandaids, sterile gauze, or medical tape for a very long time. Why? Am I thinking about opening up my own emergency aid clinic? Did I happen to come upon a good sale on first aid products at my pharmacy? The answer to both questions is no. The reason for my well stocked medicine closet is that since the dawn of cardiomyopathy in my life, I now seem to bleed when I hear the word cut.
You might think that this is an odd statement. In many posts I have told you that my damaged heart cannot seem to pump blood efficiently. So if it can’t pump blood efficiently, why are my cuts spurting red blood like the geyser Old Faithful?
The answer that is when you have cardiomyopathy, one of the complications that can develop are blood clots. In fact, because your heart can't pump effectively, you are more likely to have blood clots form in your heart. If clots are then pumped out of the heart and enter your bloodstream, they can block the blood flow to other organs, including your heart and brain.
To reduce your risk, your doctor may prescribe a blood thinner, also known by the term anticoagulant medication. Common anticoagulants are the over the counter drug known as aspirin, as well as prescription drugs such as: clopidogrel (Plavix), apixaban (Eliquis), dabigatran (Pradaxa), rivaroxaban (Xarelto) or warfarin (Coumadin, Jantoven).
In my case, I do take any of those heavy duty prescription drug blood thinners. But I do take a low dose aspirin each day. I am thankful that I just take a 82 milligrams of aspirin each day and am praying that I never have to take more than this dose. I have enough problems keeping the bleeding under control without one of the powerful prescription blood thinners.
I first noticed that I was bleeding a little more profusely when I was having pedicures. No matter how gentle and careful the technician was, somehow blood would appear at some point during the process. I wouldn't even feel a nick or anything that should have invited blood to the surface of my toe. But there it was! Over time, I have found that It doesn’t help that I seem to get cuts in the worst places, the type of places where it is hard to keep a bandaid in place.
It’s not just cuts that are a problem. Here is another odd thing that can happen when you’re on a low dose aspirin. One weekend during the Christmas season last year, I went to a concert with my sister and a friend. I went out for breakfast with them before they headed back to their homes in Richmond. Nothing appeared to be out of the ordinary. But just four hours later, I was getting ready for a party in my condo building. I looked in the mirror and the left side of my left eye was not white. A large part of the white area had turned to a vivid shade of blood red. While it is true that I try to color coordinate all my holiday outfits, this does not include making sure that the colors of my facial features match my festive clothing what I am wearing. So I was a bit concerned.
I immediately did what we all seem to do these days. I went to the Internet. From what I could find, since I was in no pain, I probably had not done serious damage to my eye. It just looked bad. The next morning, I went to have my hair done and the stylist said the same thing had happened to her once. But I decided to go ahead and leave a message for my eye doctor to call me. I have been seeing her for 16 years, and she is an expert on my eyes and also knows about my heart health issues.
When she returned my call, she told me what I had was a subconjunctival hemorrhage. It sounds much worse than it really is. She said that like a bruise it would fade over about a week or so. She said that sometimes it is caused by a finger brushing the eye, or by sneezing, or a variety of other causes. What she did note was that I was on a daily low dose of aspirin which could thin my blood. But she also said that one incident is nothing to be concerned about, as there may be no connection between the baby aspirin and the red spot in my eye.
Prior to heart failure and taking low dose aspirin each day, I don’t think I ever had a nose bleed in my entire life. But about six months ago, something happened that caused blood to come rushing from my nose. Since I never had to deal with a nose bleed before, I wasn’t sure what to do. At the rate that the speed that blood was gushing from my nose, I decided it was not an opportune time to get on my iPad and google “how to stop a nose bleed”. I just kept trying different things until the blood flow stopped.
Of course once the nose bleed was over, I did get on my iPad. I found that most of what I did was not what was recommended on-line to stop a nose bleed. But you know what, it did the trick and I’ve never been one to argue with success.
There is another phenomenon that accompanies my bleeding episodes. As the blood flows from the cut, curse words start flowing freely from my mouth. I am not sure why. Perhaps it is because I am taken by surprise, or in a little pain, or just a little scared of seeing red blood everywhere. Wait a minute – who am I kidding. I worked in a law enforcement environment for years and sometimes to get a point across and to stand my ground, I had to use a little profanity. Well, maybe a lot of profanity. I have been trying to clean up my act since I retired, but when you’re frustrated, old habits can die hard. So I just curse up a storm because I am so frustrated/surprised when I see red blood flowing.
While bleeding more profusely is not fun, I figure that it sure beats the alternative. Having a blood clot touring through your body till it finds the heart or brain is not a good thing. It can cause a plethora of medical issues at the very least, or at the other end of the spectrum, the very irreversible consequence of death. So like everything else, it’s a risk analysis. Lose a little blood from the risk or taking the low dose aspirin and swear a little versus losing your ability to function or die from not taking the low dose aspirin. I’ll choose the risk which just makes me run for bandaids, and perhaps pour large quantities of stain remover on my laundry to remove the blood stains.
Because I now am aware that I need to take low dose aspirin daily, I have also instituted a few precautions. First, I keep instructions of how to stop a nose bleed in my desk drawer. Second, I purchased some liquid bandage. I don’t care if it is the brand name or the generic – it’s great stuff. You just paint it on the cut and the bleeding stops. It may sting a little but as long as the bleeding stops, who cares? The stuff is so great, I want to send an e-mail to whoever developed it and thank him or her. I also want to ask if it is possible to develop something they can use to stop nose bleeds and eye bleeds!
One thing I should emphasize: It is not a good idea for an individual to decide unilaterally to be on a daily low dose aspirin regimen. Always consult with your doctor about this! Here is what the Mayo Clinic says about consulting with your doctor:
Before starting a daily aspirin therapy under the advice of your doctor, you should let him or her know if you have a health condition that could increase your risk of bleeding or other complications. These conditions include:
I continue to remind myself that the nuisance of cuts and nose/eye bleeds beats a major medical catastrophe that would result from a blood clot. In light of the upcoming Halloween festivities, and all the gauze stored in my linen closet, I always have the option of going to the next costume party as a Mummy.
Melanie discovered that she had heart failure in 2013. Since that time, she has been learning how to live with the condition, and how to achieve balance and personal growth.